Normal individuals have a low amplitude and high-frequency physiologic postural tremor of the hands that is usually not visible under ordinary circumstances. There are numerous factors which may increase the amplitude of physiologic tremor, many of which are related to increased sympathetic activity. Drugs which increase tremor by elevating adrenergic activity include beta-adrenergic agonists such as isoproterenol and epinephrine, terbutaline, amphetamines, norepinephrine reuptake inhibitors, tricyclic antidepressants, levodopa, and xanthines such as theophylline and caffeine. Anxiety, fright, excitement, muscle fatigue, hypoglycemia, alcohol and opioid withdrawal, thyrotoxicosis, and pheochromocytoma also enhance adrenergic activity. There are several other drugs and toxins which increase physiologic tremor by uncertain mechanisms such as lithium, corticosteroids, sodium valproate, amiodarone, mercury, lead, and arsenic.
KeywordsSympathetic Activity Muscle Fatigue Scalp Hair Motor Finding Sodium Valproate
Hyperthyroid tremor.mp4 (MP4 8,689KB)
The patient displays an irregular high-frequency, low-amplitude tremor of the hands involving left more than right side.